Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 49, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 14, 2002, 4:15 PM EDT for Hardy County, Pendleton County, West Virginia; Rockingham County, Shenandoah County, Virginia. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 2002, 4:15 PM EDT (20:15 UTC)
- Expired
- May 14, 2002, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Rockingham County, VA, Shenandoah County, VA, Hardy County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 126 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 4:35 PM EDT | Thunderstorm Wind | Countywide, VA | Trees were downed in Fort Valley. |
| May 14, 4:41 PM EDT | Thunderstorm Wind | Mt Jackson, VA | A telephone pole was downed. |
| May 14, 4:50 PM EDT | Thunderstorm Wind | Timberville, VA | Lines were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- -168 m²/s²
- 0-3 km storm-relative helicity
- -115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 142015 SVRLWX VAC165-171-WVC031-071-142100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 415 PM EDT TUE MAY 14 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARDY COUNTY IN EASTERN WEST VIRGINIA PENDLETON COUNTY IN EASTERN WEST VIRGINIA SHENANDOAH COUNTY IN NORTHWEST VIRGINIA ROCKINGHAM COUNTY IN WESTERN VIRGINIA * UNTIL 500 PM EDT * AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHEAST OF WOODSTOCK TO 15 MILES NORTH OF FRANKLIN...MOVING SOUTHEAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER FRANKLIN AT 422 PM REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. $$ MMARGRAF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:27 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 14, 2:27 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
227 PM EDT TUE MAY 14 2002
TONIGHT THROUGH WED NIGHT...
UPR LVL TROF OVR THE ERN U.S. WILL LIFT OUT TNGT AND WED TO BE
REPLACED WITH RISING HGTS/ZNL FLOW. AT THE SFC...LOW PRES OVR NEW
ENG WITH SFC HIGH OVR THE MS VLY THIS AFTRN. LOW PRES WILL LIFT OUT
AND SFC HIGH WILL BUILD EWD TNGT AND WED WITH CENTER OF SFC HIGH
MOVING OFF THE E CST WED NGT.
TIGHT GRADIENT BETWEEN SFC HIGH AND NEW ENG LOW COMBINED WITH STG
850MB WINDS AND MIXING HAS RESULTED IN STG SFC WINDS THIS AFTRN.
THESE WINDS WILL SLACKEN A BIT THIS EVE AS GRADIENT SLACKENS AND SUN
SETS. WILL LEAVE THE WIND ADVY UP TIL EXPIRATION AT 8 PM.
STEEP LAPSE RATES/COLD POOL ALOFT COMBINED WITH SFC HEATING HAS
RESULTED IN BKN STRATOCU OVR THE AREA WITH SCT SHRA/TSRA OVR PA AND
WV INTO OUR NW ZNS. LOW WET BULB ZERO HAS RESULTED IN SOME SMALL
HAIL OVR PA.
850-500MB LAPSE RATES ACTUALLY CONTINUE TO STEEPEN LATE THIS AFTRN
INTO THIS EVENING AS COLD POOL AT 500MB MOVES OVRHD. WILL HAVE A
SLGT CHC OF EARLY EVENING SHRA/TSRA IN AN AREA FROM DC AND BALTIMORE
N AND W. CANT RULE OUT WIND GUSTS TO 35 KTS AND SMALL HAIL IN ANY
TSTM THAT MOVES THRU THE REGION.
WITH LOSS OF SUN/SFC HEATING...THINK ANY SHRA/TSRA WILL DISSIPATE
RAPIDLY AROUND SUNSET. IN ADDITION...STRATOCU DECK WILL BREAK
UP...FIRST E OF THE MTNS WHICH WILL BE AIDED BY DOWNSLOPING...THEN
AFT 06Z NWRN AREAS AS LAPSE RATES LESSEN AND COLD POOL MOVES OFF TO
THE EAST. OVR NW AREAS...M/C EARLY THEN M/CLR. OVR REMAINDER OF
AREA...P/C EARLY THEN M/CLR. MIXING TNGT WILL PREVENT GOOD
RADIATIONAL COOLING SO TEMPS SHOULD STAY ABV CRITICAL LEVELS FOR
FROST AND MOS VALUES LOOK OK.
PLENTY OF DRY AIR AND SUBSIDENCE OVR THE AREA WED AND WED NGT SO
SUNNY WED. NGM HINTS AT SOME CI TOWARD DAYBREAK THU AHD OF WEAK
SHORTWAVE APPROACHING IN ZNL FLOW BUT M/CLR SHOULD WORK FINE.
NGM/AVN AND ETA MOS ALL PRETTY CLOSE ON TEMPS WED AND WED NGT AND
ACCEPTED WITH ONLY MINOR ADJUSTMENTS.
WALSTON
.MID RANGE...FLAT H5 FLOW AMPLIFIES BY THE WKND...AS SFC HIPRES
SLIPS OFFSHR. MODEST WAA ENSUES THU-FRI...W/ CDFNT LURKING OHIO
VLY-NEW ENGLND. FROPA APPRS TO BE FRI NGT...BUT AMPLIFICATION OF UPR
LVLS WUD SLOW THIS PROGRESS. SOME INSTAB CREEPS NEWD W/IN OR JUST
AHD OF FRNTL ZN...ALNG W/ 40 KT LLJ. WL KEEP AFTN SHRA/TSRA FUELED
BY DIURNAL HTG AND FOCUSED BY FRNTL CNVGNC. ENUF WND WL MIX DWN FOR
BRZY CONDS IN SWLY FLW. THUS...SFC TEMPS SHUD BE ABLE TO RBND ABV 80
BY THU...AND FRI AS WELL DESPITE INCRSG CLDCVR. WL XPND CHC POPS TO
INCL SAT W/ FRNT FLOATING IN THE VCNTY /PENDING ITS EWD MVMT/ AND
100 KT H3 JET MVG UP THE CST. HWVR...INSTAB MARGINAL BY SAT /LI NEAR
ZERO/...SO WL MNTN SHRA ONLY.
.XTNDD...HIPRES BLDS INTO AREA...W/ DEEP COOL POOL PIVOTING
GRTLKS-NEW ENGLND...H10-5 TKNS BLO 540. THUS...COOLER THAN NORM
TEMPS LOOK GOOD.
ZFP/RDF ETC WIBIS BY 3PM.
HTS
.LWX...
DC...WIND ADVISORY UNTIL 800 PM EDT FOR ZONE DCZ001.
SMALL CRAFT ADVISORY TIDAL POTOMAC.
MD...WIND ADVISORY UNTIL 800 PM EDT FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.
SMALL CRAFT ADVISORY CHESAPEAKE BAY AND TIDAL POTOMAC.
VA...WIND ADVISORY UNTIL 800 PM EDT FOR ZONES VAZ021...VAZ025>031...
VAZ036>042...VAZ050>057.
WV...WIND ADVISORY UNTIL 800 PM EDT FOR ZONES WVZ048>055.In the hours before
Special weather statement, May 14, 2:50 PM EDT, 1 hour 25 minutes before
MDZ002>005-WVZ051>053-142045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 250 PM EDT TUE MAY 14 2002 ...LINE OF SHOWERS AND THUNDERSTORMS HEADED TOWARD NORTHERN AND NORTHWEST MARYLAND AND THE EASTERN PANHANDLE OF WEST VIRGINIA. AT 245 PM DOPPLER WEATHER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDING FROM CUMBERLAND COUNTY PENNSYLVANIA ACROSS NORTHERN FRANKLIN...FULTON...BEDFORD AND SOMERSET COUNTIES IN PENNSYLVANIA. THE SHOWERS AND THUNDERSTORMS ARE MOVING SOUTHEAST AT 35 MPH AND WILL AFFECT NORTHERN MARYLAND FROM CARROLL COUNTY WESTWARD TO ALEGANY COUNTY INCLUDING PORTIONS OF THE EASTERN PANHANDLE OF WEST VIRGINIA BETWEEN 3 PM AND 5 PM. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...WIND GUSTS TO 50 MPH...AND SMALL HAIL. STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES. WALSTON
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:21 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Morgan | 24 min |
| May 14, 3:38 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hampshire, Hardy, Mineral | 37 min |
| May 14, 3:55 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 50 min |
| May 14, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 30 min |
| May 14, 4:28 PM EDT | Special Marine Warning | LWX | 62 min | |
| May 14, 4:29 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Fauquier, Prince William, City of Alexandria, City of Fairfax and 3 more | 46 min |
| May 14, 4:39 PM EDT | Special Marine Warning | LWX | 96 min | |
| May 14, 4:42 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Page, Rappahannock, Warren | 48 min |
| May 14, 5:00 PM EDT | Severe Thunderstorm Warning | LWX | Stafford | 60 min |
| May 14, 5:02 PM EDT | Special Marine Warning | LWX | 28 min | |
| May 14, 5:28 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Orange | 47 min |
| May 14, 5:31 PM EDT | Special Marine Warning | LWX | 59 min | |
| May 14, 5:31 PM EDT | Special Marine Warning | LWX | 59 min | |
| May 14, 7:19 PM EDT | Special Marine Warning | LWX | 41 min | |
| May 14, 7:19 PM EDT | Special Marine Warning | LWX | 41 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.